Arizona, 2017Flash Flooding and Flood in Arizona, February 27 to 28, 2017
February 27 to 28, 2017 · NWS FGZ · 19 events in 14 counties and zones
The second of two low pressure systems hit northern Arizona with a generous moisture tap. This produced abundant snow above around 6,000 feet and heavy rain below that elevation.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second of two low pressure systems hit northern Arizona with a generous moisture tap. This produced abundant snow above around 6,000 feet and heavy rain below that elevation. Several locations along and north of the Mogollon Rim experienced strong to high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Feb 27, 3:33 AM MST, 4 hours 27 minutes earlier.
Area forecast discussion, Feb 27, 3:33 AM MST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
333 AM MST Mon Feb 27 2017
.SYNOPSIS... An wet unsettled pattern will continue through the
first half of the week, with breezy and cool conditions combined
with widespread rain and snow showers. Dry weather and a warming
trend is then forecast Wednesday through the end of the week.
&&
.DISCUSSION... An active short term period is in store for
Northern Arizona to start the work week. Winds overnight have
remained relatively quiet, however some locations on the downwind
side of the higher terrain have experienced some gusty winds due
to ducting of stronger winds aloft down to the surface. These
gusts are not expected to be widespread and will hold off against
a warning at this moment. However the occasional gust up to 40 mph
will be possible through the early morning hours.
As daytime heating begins and the nocturnal boundary layer
dissipates wind speeds will increase across the area ahead of the
cold front that will usher in the next winter storm. Some showers
are expected to occur this afternoon and evening ahead of the main
precipitation later tonight. Models continue to show a tight but
significant moisture plume that will supply the bulk of this
storms moisture. Integrated water vapor transport analysis
continue to shows a plume of moisture that is capable of produce
areas of 2 to 3 inches of precipitation over parts of the Mogollon
Rim. While this idealized solution will be likely be above what
actually precipitates out, it is worth noting the incredible
precipitation efficiency and this winter event is capable of
especially since the bulk of the precipitation is likely to fall
between 5 pm Monday night and 11 am Tuesday Morning as the storm
quickly moves eastward across the state.
Model confidence on timing and location is relatively high at this
point with strong model agreements over most aspects of the storm.
Have continued with the previous timing of the winter storm
warnings and winter weather advisories with only minor tweaks to
the snowfall and rainfall totals for most locations. Snowlevels
continue to remain consistent from model run to run with only
slight deviations from previous solutions noted on this shift.
Most snowfall is expected to fall above 5500 feet with this event.
This will mean that the lower elevations of Yavapai and Gila
counties will see mainly liquid precipitation across their areas
with most locations seeing between 0.75 to 1.5 inches. Some
favored locations will possibly see amounts approaching 2 inches.
All this precipitation will create some hydrologic concerns across
the area, while now widespread flood concerns exist, expect creeks
and washes to run by this Tuesday with some low water crossings
becoming unpassable.
As the system exist the area Tuesday evening precipitation should
end. Cool temperatures are expected to remain around the area
through Wednesday with warming occurring through the end of the
week. As a ridge builds in over the area, and zonal flow returns
by this weekend. Temperatures are expected to remain above
seasonal averages Thursday through this weekend.
&&
.AVIATION...For the 12Z package...An approaching storm
system will produce widespread MVFR conditions with areas of IFR
conditions across the mountains. Surface winds southwest 15-25 knots
gusting locally to 40 knots. Rain and snow showers on the increase
18Z-00Z west of a Prescott-Flagstaff-Grand Canyon line. Snow level
around 6000 feet. Aft 00z Tues Widespread rain and snow, heavy at
times, over most or northern Arizona, producing IFR/LIFR
conditions. Snow level 6000-7000 feet. Aviation discussion not
updated for TAF amendments.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Tuesday FOR AZZ011-039.
Winter Weather Advisory from 11 AM this morning to 11 AM MST
Tuesday FOR AZZ004.
Winter Storm Warning from 5 PM this afternoon to 5 PM MST
Tuesday FOR AZZ016-017.
Winter Storm Warning from 11 AM this morning to 11 AM MST
Tuesday FOR AZZ015.
&&
PUBLIC...Suk
AVIATION...DL
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Feb 27, 3:37 AM MST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
337 AM MST Mon Feb 27 2017
AZZ004>018-037>040-280400-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
337 AM MST Mon Feb 27 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.Day One...Today and Tonight
Windy conditions will develop downstream from the Mogollon Rim
early this morning mainly affecting Doney Park south to Happy
Jack. Wind gusts up to 40 mph can be expected.
A Winter Storm Warning is in effect Monday afternoon through
Tuesday for areas along the Mogollon Rim including Flagstaff,
Forest Lakes, and Alpine.
A Winter Weather Advisory is in effect Monday afternoon through
Tuesday for the North Rim, Black Mesa, and Chuskas including Jacob
Lake, Shonto, Tsaile, and Sawmill.
Both Yavapai and Gila counties will likely see mainly liquid
precipitation Monday afternoon through Tuesday, with
approximately 1 to 2 inches of liquid forecast. Creek and streams
in Yavapai and Gila counties will likely be running high by
Tuesday. However, no major flooding is expected.
Windy conditions will develop along the Little Colorado River
Valley from Winslow to Cameron Monday afternoon as southwesterly
gusts to 40 mph are expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A Winter Storm Warning will continue through Tuesday for areas
along the Mogollon Rim including Flagstaff, Forest Lakes, and
Alpine.
A Winter Weather Advisory will continue through Tuesday for the
North Rim, Black Mesa, and Chuskas including Jacob Lake, Shonto,
Tsaile, and Sawmill.
Both Yavapai and Gila counties will likely see mainly liquid
precipitation through Tuesday, with approximately 1 to 2 inches
of liquid forecast. Creek and streams in Yavapai and Gila counties
will likely be running high by Tuesday. However, no major
flooding is expected.
Clearing to return Tuesday night with fair and warmer weather
starting Wednesday.
See WEATHER.GOV/FLAGSTAFF for more details.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions to the NWS Flagstaff Office at 1-888-745-1637.
Event by event
11 heavy snow, 3 heavy rain, 2 flash flood, 2 high wind, 1 flood. Local standard time, as filed.
Heavy Snow, Western Mogollon Rim
- When
- February 27, 8:00 AM MST to February 28, 2:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Snow started falling around 800 AM MST on February 27 and increased through the day and overnight. Eight to 10 inches of snow had fallen by midnight in the populated areas. Thirteen to 15 inches of snow was on the ground by daylight on February 28th. Here are some snowfall total by the time the snow ended late morning/early afternoon (inches): Munds Park 18.0-20.0, Flagstaff 13-17, Mountainaire 15-18, local ski resort (9,300 feet elevation) 21, and Williams 14-19.
Classes were canceled at Flagstaff School District and at the local Community Collage. The Northern Arizona University was delayed an hour. City and County offices opened late.
Arizona Department of Public Safety troopers dealt with 69 slide-offs and responded to 43 collisions along Interstate 17 and Interstate 40 around the Flagstaff area.
Flagstaff Police Department reported 11 weather-related crashes during the storm. One crash sent an individual to the hospital with injuries that were not life-threatening.
Heavy Snow, Kaibab Plateau
- When
- February 27, 9:00 AM MST to February 28, 1:00 PM MST
- Where
- Kaibab Plateau forecast zone
- Reported by
- Public
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Eight to 12 inches of snow fell in and around Jacob Lake.
Heavy Snow, Eastern Mogollon Rim
- When
- February 27, 10:00 AM MST to February 28, 10:00 AM MST
- Where
- Eastern Mogollon Rim forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
Snow started to fall around 230 PM MST. Four inches of new snow fell by 830 PM. Another 13 inches of snow fell by 830 AM for a total of 17 inches of new snow during the storm.
Heavy Snow, Yavapai County Mountains
- When
- February 27, 11:00 AM MST to February 28, 8:00 AM MST
- Where
- Yavapai County Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
Seven inches of new snow was reported near Crown King and in Walker (6261 feet elevation).
Heavy Rain, Yavapai
- When
- February 27, 11:00 AM MST to February 28, 11:00 AM MST
- Where
- Yavapai County, 2.58 mi ESE of Bagdad Arpt to 3.47 mi SSW of Poland Jct
- Reported by
- CoCoRaHS
- Coordinates
- 34.590, -113.126
Heavy rain fell across Yavapai County. Here are some of the 24 hour rainfall amounts in inches:
Crown King 3.67 |Seven Springs 3.43 |7 NW Strawberry 2.80 |Yarnell Hill 2.68 |14 SW Strawberry 2.62 |Wilhoit 2.36 |1 NNW Bagdad 2.31 |4 ENE Rimrock 2.03 |Castle Hot Springs 2.00 |3 W Iron Springs 1.98 |1 SSW Prescott 1.94.
Heavy Rain, Coconino
- When
- February 27, 11:00 AM MST to February 28, 12:00 PM MST
- Where
- Coconino County, 2.53 mi W of Munds Park to 14.63 mi WNW of Sedona Arpt
- Reported by
- ASOS
- Coordinates
- 34.902, -111.715
Heavy rain fell in and around Oak Creek Canyon while heavy snow was falling at higher elevations. The RAWS in Oak Creek Canyon reported 3.35 inches of rain in just 24 hours. This lead to a mudslide across Highway 89.
Heavy Snow, Grand Canyon Country
- When
- February 27, 11:45 AM MST to February 28, 6:00 AM MST
- Where
- Grand Canyon Country forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The Grand Canyon Village (6,900 feet elevation) received 9.0 inches of snow and the East Entrance (7,300 feet) received 7.5 inches of snow. The South Rim Visitor Center received 8 inches of new snow.
Heavy Snow, Eastern Mogollon Rim
- When
- February 27, 12:00 PM MST to February 28, 6:00 PM MST
- Where
- Eastern Mogollon Rim forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
A public report of 12.8 inches of snow came from the Happy Jack area. Twenty inches of snow fell in Forest Lakes at 7,600 feet elevation.
Heavy Rain, Gila
- When
- February 27, 1:00 PM MST to February 28, 1:00 PM MST
- Where
- Gila County, 1.36 mi NNE of Strawberry to 7.91 mi WNW of Fulton
- Reported by
- CoCoRaHS
- Coordinates
- 34.418, -111.511
Heavy rain fell across Northern Gila County. Here are some 24 hours rainfall amounts (inches):
Washington Park 3.72 |1 S Pine 3.28 |4 N Kohls Ranch 3.13|1 SW Washington Park 2.99 |4 NNW Star Valley 2.63 |1 E Payson 2.47 |Payson 2.21 |Young 2.03.
Heavy Snow, Northeast Plateaus and Mesas From Highway 264 North
- When
- February 27, 5:00 PM MST to February 28, 11:00 AM MST
- Where
- Northeast Plateaus and Mesas From Highway 264 North forecast zone
- Reported by
- Department of Highways
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
The Department of Highways in Keems Canyon reported 4 to 6 inches of new snow in the Community of Keems Canyon with up to 10 inches in some of the surrounding areas.
Heavy Snow, Northeast Plateaus and Mesas South of Highway 264
- When
- February 27, 6:00 PM MST to February 28, 2:00 PM MST
- Where
- Northeast Plateaus and Mesas South of Highway 264 forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
A trained spotter just north of the zone border in the community of Steamboat (6400 feet elevation) reported 18-20 inches of snow in 24 hours. The Department of Highways in Keems Canyon reported 4 to 6 inches of new snow in the Community of Keems Canyon with up to 10 inches in some of the surrounding areas. Eighteen inches of snow fell in Ganado at around 6,400 feet elevation. Around 14 inches of snow fell in White Cone at an elevation of 6160 feet above sea level. Ten inches of snow fell in the community of Cornfields at around 6100 feet elevation. Eight inches of new snow fell in Greasewood Springs at about 6000 feet elevation. Six inches of snow fell in Indian Wells at about 5800 feet. Six inches of snow fell in Teesto.
Heavy Snow, Chuska Mountains and Defiance Plateau
- When
- February 27, 7:00 PM MST to February 28, 11:45 AM MST
- Where
- Chuska Mountains and Defiance Plateau forecast zone
- Reported by
- Tribal Official
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
Six inches of snow fell at Ft Defiance at about 6,800 feet elevation. Fourteen inches of snow fell in the town of Sawmill at 7720 feet elevation. Eight inches of snow fell in Tsaile. Eighteen inches of snow fell in Ganado at around 6,400 feet elevation.
Heavy Snow, Black Mesa Area
- When
- February 27, 7:00 PM MST to February 28, 11:00 AM MST
- Where
- Black Mesa Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
A trained spotter in the community of Steamboat (6400 feet elevation) reported 18-20 inches of snow in 24 hours. Eleven inches of snow fell in the community of Black Mesa. Fourteen inches of new snow fell in Jeddito at around 6,400 feet. Six inches of snow fell in Shonto.
Heavy Snow, White Mountains
- When
- February 27, 9:00 PM MST to February 28, 11:00 AM MST
- Where
- White Mountains forecast zone
- Reported by
- Public
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Eleven inches of snow fell at Sunrise Ski Park at 10,400 feet.
Flood, Gila
- When
- February 28, 5:49 AM MST to 3:00 PM MST
- Where
- Gila County, 3.5 mi N of (0e4)payson Arpt to 1.04 mi WNW of (0e4)payson Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 34.300, -111.360
The Gila County Sheriffs Office reported flooding along the lower water crossings of East Verde River at East Verde Estates.
Flash Flood, Yavapai
- When
- February 28, 6:00 AM MST to 8:00 AM MST
- Where
- Yavapai County, 0.9 mi N of Montezuma Castle to 0.88 mi N of Montezuma Castle
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 34.633, -111.827
A 59-year-old man from Cottonwood drowned around 6:30am while attempting to cross Beaver Creek at Reay Road in Rimrock.
High Wind, White Mountains
- When
- February 28, 6:55 AM MST
- Where
- White Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
The peak wind gust at the Show Low Airport as 59 MPH at 655 AM MST.
High Wind, Little Colorado River Valley in Apache County
- When
- February 28, 7:20 AM MST to 9:20 AM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The sustained wind was above 40 MPH for most of the time between 820 and 920 AM MST at the St Johns Airport ASOS. The peak wind gust was 62 MPH at at 830 AM.
The peak wind at Springerville ASOS was 57.5 MPH at 735 AM MST.
Flash Flood, Coconino
- When
- February 28, 9:00 AM MST to 9:10 AM MST
- Where
- Coconino County, 4.11 mi WNW of Munds Park to 3.9 mi WNW of Munds Park
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 34.914, -111.740
Heavy rain on the steep western walls of Oak Creek Canyon caused a flash flood with mud, debris, and rocks. This flow covered Highway 89A at mile post 379. The guard rain and mile post sign were washed away. A snowplow was called to clear the road.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Strong Wind in California, February 27 to 28, 2017$5.5 million · 12 events
- Heavy Snow and High Wind in New Mexico, February 27 to 28, 2017$150,000 · 68 kt wind · 30 events
- Hail and Damaging Winds in Arkansas, February 27 to 28, 2017$40,000 · 2.75 in hail · 13 events
- Wildfire in Colorado, February 27 to 28, 2017$30,000 · 1 event
- Hail in Texas, February 27, 2017$3,000 · 2.25 in hail · 20 events
- Flash Flooding and Winter Storm in Hawaii, February 27 to 28, 201714 events
- Wildfire in Kansas, February 27, 20171 injured · 1 event
- Winter Storm in Wyoming, February 27 to 28, 20177 events
- High Wind in Texas, February 27 to 28, 201769 kt wind · 6 events
- Heavy Snow in Idaho, February 27 to 28, 20176 events
- Winter Storm in Alaska, February 27 to 28, 20176 events
- Winter Storm in Colorado, February 27 to 28, 20175 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684950, 685006, 684968, 684994, 685019, 685021, 684967, 684976, 685017, 685002, 684997, 684988, 684996, 685005, 685015, 727496, 684970, 684969, 685023.